Alert archive / California / Lake Wind Advisories in 2021
Lake Wind Advisory 47, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Aug 4, 2021, 3:22 PM PDT for 7 counties in Nevada; 8 counties in California. It took effect at Aug 5, 2021, 10:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2021, 3:22 PM PDT (22:22 UTC)
- In effect from
- Aug 5, 2021, 10:00 AM PDT
- Expired
- Aug 5, 2021, 9:48 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 48 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3544 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WWUS75 KREV 042222 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 322 PM PDT Wed Aug 4 2021 CAZ071>073-NVZ001>004-052230- /O.NEW.KREV.LW.Y.0047.210805T1700Z-210806T0500Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 322 PM PDT Wed Aug 4 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PDT THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet. * WHERE...Pyramid, Lahontan and Rye Patch, Tahoe, Donner, Fallen Leaf, Prosser and Boca, Greater Lake Tahoe Area, Washoe, Walker, Topaz, Bridgeport, Mono, and Crowley and Frenchman, Stampede, Davis, and Eagle. * WHEN...From 10 AM to 10 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. .PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
915 WWUS75 KREV 042358 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 458 PM PDT Wed Aug 4 2021 CAZ071>073-NVZ001>004-060500- /O.CON.KREV.LW.Y.0047.210805T1700Z-210806T0500Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 458 PM PDT Wed Aug 4 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PDT THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet possible on Lake Tahoe and Pyramid Lake with highest waves from mid-lake to eastern shores. * WHERE...Pyramid, Lahontan and Rye Patch, Tahoe, Donner, Fallen Leaf, Prosser and Boca, Greater Lake Tahoe Area, Washoe, Walker, Topaz, Bridgeport, Mono, and Crowley and Frenchman, Stampede, Davis, and Eagle. * WHEN...From 10 AM to 10 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
972 WWUS75 KREV 060448 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 948 PM PDT Thu Aug 5 2021 CAZ071>073-NVZ001>004-060600- /O.CAN.KREV.LW.Y.0047.000000T0000Z-210806T0500Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 948 PM PDT Thu Aug 5 2021 ...LAKE WIND ADVISORY IS CANCELLED... Wind speeds across lakes have fallen below critical levels and will continue to decrease overnight, thus the lake wind advisory has been cancelled. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Aug 4, 3:15 PM PDT, 7 minutes earlier.
Area forecast discussion, Aug 4, 3:15 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Reno NV
315 PM PDT Wed Aug 4 2021
.SYNOPSIS...
An upper trough moving across northern California will enhance
breezy winds tonight and into Thursday. This will heighten fire
weather concerns as much drier air and gusty conditions return to
the region. Dry southwest flow will continue through the weekend and
into next week bringing typical afternoon breezes and near seasonal
temperatures.
&&
.DISCUSSION...
Maintaining the status quo with no major changes to the forecast
overnight into Thursday. An upper-level wave moving through
northern California and Nevada will be the primary weather feature
through this forecast period. Very dry air and gusty winds(30-40
mph) will accompany this system as it lifts northeast into the
northern Inter-mountain west late Wednesday through Thursday
evening. Both the ECMWF and GFS ensemble meteogram forecast
members show gusts ranging 30-40mph from late morning to afternoon
Thursday. HREF guidance higher-end forecast members have wind
gusts Thursday afternoon reaching 40mph these gusty conditions
spread into basin areas of western Nevada. Until the upper wave
exits the region, a long duration period of critical fire weather
concerns will cover most of the Sierra and western Nevada. For
more information specific to this fire weather trend, refer to the
Fire WX discussion below. A lake wind advisory will be in effect
from 10AM until 10PM tomorrow.
Outside of the immediate fire weather concerns, there may be some
impacts to lake recreation and possibly travel issues. Widespread
gusty winds will develop overnight tonight across higher terrain
areas across the Sierra then spread through the western NV basin
region by late morning and afternoon tomorrow. These conditions will
increase the chances for areas of blowing dust downwind of the Black
Rock desert along with the Humboldt and Carson sinks. Areas in and
around Honey Lake in Lassen County could see lower downwind
visibilities during the afternoon.
As the flow aloft briefly shifts more from the west and northwest,
this will signal that more typical summer conditions will return to
the Sierra and western NV. More typical afternoon breezes with near
to slightly above average temperatures will return and last into
next week. Except for a brief enhancement of afternoon breezes and
fire weather conditions later this weekend and mid-week, conditions
should be rather benign as a southwest upper flow increases across
the region. Monsoonal moisture looks to remain south and east of our
region, so thunderstorm chances are forecast to be less than 10%
through at least the first half of next week. –Amanda
&&
.AVIATION...
Mid-level winds will continue to increase through this evening into
Thursday. Gusty winds are expected across the region with gusts up
to 30-40kts possible for area terminals late morning and afternoon
Thursday. Periods of low-level wind shear and mountain wave
turbulence are expected this evening into Thursday as well,
especially over KTRK/KTVL as 700MB winds increase to 35-40kts. Smoke
and haze from the Dixie Fire in Plumas County will also bring minor
reductions to visibility for Friday into the afternoon. -Amanda
&&
.FIRE WEATHER...
*** RED FLAG WARNING for the N.Sierra/NE California this evening
into Thursday, followed by W.Nevada & Mono County on Thursday for
strong and gusty southwest winds and very low humidity***
No significant changes to the forecast as an extended period of
critical fire weather conditions is expected to materialize across
the region this evening before becoming more widespread across
western Nevada tomorrow.
This is looking to be a rather solid Red Flag Event with a very
strong jet (by early August standards) arriving over the region. This
jet will begin to push into the northern Sierra and NE California
this evening before spreading through western Nevada tomorrow.
Ridges and upper slopes will be the first to see the winds picking
up late this evening as the trough moves inland. Peak wind gusts
tonight into Thursday look to be around 30-40 mph, with even
stronger winds of 40-50 mph across upper slopes and wind
prone/aligned canyons. Very poor RH recoveries (15-25%) expected
across mid-slope and ridge locations overnight tonight particularly
from the Tahoe Basin through Lassen County as the dry slot arrives.
The brunt of the dry slot will progress farther south across the
Tahoe Basin and northern Mono county by Thursday afternoon. This dry
air will mix to the surface Thursday afternoon leading to low teens
and single digit humidity. The combination of very low humidity and
gusty winds will create a longer than normal period of critical
conditions around the region with many areas seeing critical
conditions for 8-12 hours or more.
Any ongoing fires in the area and holdovers from last week's
lightning could experience rapid growth and intensity due to the
strong winds, dry conditions & unstable atmosphere. Plume dominated
fires are possible due to the strong instability in the area.
Typical breezy/dry conditions return to the area on Friday. Another
shortwave trough moves through the Pacific NW over the weekend,
which may bring another period of gusty winds to the region and
critical fire weather conditions. -Hoon/Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 10 AM to 10 PM PDT Thursday
NVZ420-421-423-429-458.
Lake Wind Advisory from 10 AM to 10 PM PDT Thursday NVZ001>004.
CA...Red Flag Warning from 10 AM to 10 PM PDT Thursday CAZ270-274.
Lake Wind Advisory from 10 AM to 10 PM PDT Thursday CAZ071>073.
Red Flag Warning from midnight tonight to 10 PM PDT Thursday
CAZ271-272-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:30 AM PDT | Red Flag Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 42 hr |
Nearby
Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.